4 Symptoms Of The Pill That Are Never Normal, So You Can Know When You Actually Have To Call Your Doctor

So you're sexually active and taking birth control — exciting, but also freakin' scary. Not only does birth control like the pill have many symptoms, but if you're one to typically have those "OMG I'm pregnant!" reactions every time your cycle is a day or two late, then you might have extra anxiety. According to the Guttmacher Institute, 62 percent of women in the U.S. that use some sort of birth control, including the pill, patch, implant, injectable and vaginal ring, IUDs, and condoms. But hormone-based birth control pills in particular are known for a variety of not-so-fun symptoms, which is why many women try a variety of different pills before they find what's best for them.

"Contraceptives, including birth control pills, are trial and error," says Dr. Draion M. Burch (who goes by Dr. Drai), board-certified OBGYN and media personality. "You just have to decide 'do you want to take a pill? Do you want to get a shot? Do you want to wear a patch? Would you like an IUD?' You decide what's best for you as the patient, try it out, and if it doesn't work, you can switch."

The reality? Hormone-based birth control often comes with side effects, many of which we've heard before. Tender breasts, PMS, and acne for starters. Even if you've tried a million different pills, you might still be wondering if your body is responding normally. So what are the side effects that no one really talks about? I caught up with Dr. Drai and he mentioned four pill side effects that are NEVER normal. 

1. Irregular Bleeding For More Than 3 Months

“For three months, some irregular bleeding is pretty normal while your body adjusts to the influx of hormones,” says Drai. “After that it means that your body is not handling the medication well.”

His suggestion? Give your body a break, and see what it does without any hormones (check out what REALLY happens when you go off the pill). In the meantime, make sure to use a barrier method.

2.  Not Having Orgasms

Well, this is no fun. According to Drai, it’s common to lack sexual drive or orgasm potential because of the way birth control hormones affect your body. However, longstanding lack of orgasms is never normal. Hoping to get your freak on (and really enjoy it)? Try a different method of birth control like an IUD or the Dep-Provera shot

3. Changes In Vision

According to a 2013 study, regular use of the pill may double women’s lifetime risk of developing glaucoma, a degenerative eye disease that can cause blindness if left untreated. But that’s not all. Taking the pill can also influence dry eye and your overall vision. 

“Generally I’ll see this mostly in women that are already wearing glasses or possess vision issues,” says Drai. “First, I always recommend they go to an eye doctor to see if it’s time to update their prescription. Then, we evaluate the medication they’re on.” 

The reason for concern? Vision changes can be indicative of a blood pressure issue that can be a result of your birth control pill. If that’s the case, it’s critical to find an alternative method of contraception ASAP.

4. Constant Headaches

Just like changes in vision, constant headaches could be a sign that your pill is affecting your blood pressure. If this is the case, make sure to get in to see your physician pronto. 


Images: 3dmentat, Kaspars Grinvalds, william87, Johan Larson, VRD/Fotolia 

Must Reads